File(s) not publicly available
How safe is intravenous N-acetylcysteine for the treatment of paracetamol poisoning?
journal contributionposted on 2007-10-01, 00:00 authored by W Merl, Z Koutsogiannis, Debra KerrDebra Kerr, A M Kelly
Objective: Paracetamol poisoning remains one of the most common and potentially lethal ingestions. N-acetylcysteine (NAC) has been proven to be a highly effective antidote. The aim of this study was to determine the rate of adverse drug reactions (ADR) to intravenous (IV) NAC. Our hypothesis was that IV NAC for the treatment of paracetamol toxicity has a low rate of adverse events. Methods: This was an observational cohort study undertaken by explicit retrospective medical record review. It included patients who presented to the emergency department with paracetamol overdose over the ten-year period from July 1995 to June 2004. The primary outcome measure was the occurrence of an ADR during NAC administration. Adverse drug reactions were classified as minor (including flushing, urticaria, pruritus, bronchospasm, tachycardia, and non-ischaemic chest pain) and major (including hypotension, angio-oedema and death). Data analysis was by descriptive statistics and chi-square analysis using univariate analysis, Fisher's exact test and Mann-Whitney U-test. Inter-rater agreement was checked for 9% of the sample. Results: There were 470 cases of paracetamol poisoning. Of these, 320 received IV NAC. Thirty-six (11%, 95% CI 8-15%) of these patients developed ADRs. There were two major ADRs, one hypotension and one angio-oedema (0.6%, 95% CI 0.02-2%). Two patients died during hospitalisation, but neither had an ADR to NAC. The most common ADRs were urticaria (20), flushing (15), bronchospasm (12), and pruritus (3). None of the variables analysed was a clinically significant predictor of increased ADR risk. Conclusion: Adverse drug reactions after IV NAC infusion occur commonly, but most are minor. Treatment of paracetamol poisoning with IV NAC appears to be safe, however a large prospective study would be required to confirm this.